What’s going on here?
It’s common for substances that are meant to be MDMA to actually be another drug, or mixed with different substances like synthetic cathinones, known as ‘bath salts’. These other drugs may be different in strength, have different effects, and may take longer to have an effect which could lead to re-dosing and an increased chance of overdose.
There was a recent example of this when a student in Dunedin had a bad experience with MDMA that actually contained a low amount of MDMA, and a large quantity of cathinones.
In another example, KnowYourStuffNZ found the cathinone eutylone at every event they attended during the 2019/20 festival season, where it was usually sold and taken as MDMA. And in December 2020, KnowYourStuffNZ issued an alert about the increased presence of cathinones at festivals - eutylone was the most commonly detected.
Cathinones are particularly dangerous because they’re constantly evolving, and as a result very little is known about them – a new cathinone called N-Ethylheptedrone was found in New Zealand for the first time in June 2020, and dimethylpentylone was detected for the first time in December 2021.
Often cathinones are active in low doses which means it’s easy to take too much and overdose. For example, a common dose of cathinone MDPV is 20mg, which is a fifth of a standard MDMA dose. This can have fatal consequences.
If you or someone you know experience concerning or unexpected effects after taking something you thought was MDMA, please tell us about it. This will help keep others safe.
If someone is unconscious or in distress after taking a synthetic cathinone:
- Ask loudly if they’re ok. Shake them gently.
- If they aren’t responsive, dial 111 and ask for an ambulance.
- Check they’re breathing and place them in a stable side position. If they aren’t breathing, start chest compressions.
While not using drugs is the safest option, there are a couple of things you can do to lower the risks by:
If you think the MDMA you or a friend took is actually something else:
- Don’t take any more.
- Don’t take other drugs, or drink alcohol.
- Seek medical advice.
Call 111 and ask for an ambulance immediately if you or someone else has any of the below signs after taking what you thought was MDMA. Tell them what you have taken, you won’t get in trouble and it could save your life.
- Starts to lose consciousness or is unconscious
- Stops breathing
- Has a seizure
- Feeling extremely agitated for longer than 15 minutes
- Has chest pain or breathing difficulties for longer than 5 minutes
When you are safe, please tell us about your experience.
If you’re concerned about your own drinking or drug taking, you can reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat with the team online through the website.